Hyperbaric oxygen for ischemia due to injection of cosmetic fillers: Case report and issues

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Natural and synthetic fillers have revolutionized aesthetic facial rejuvenation and soft-tissue augmentation. We present a case highlighting the dangers of filler self-injection. A 37-year-old woman self-injected a dermal filler around both temples. She immediately experienced left-side hearing loss, blanching over the left face, and pain. Prompt treatment with hyaluronidase, topical nitro paste, and warm compresses ensued. An emergency computed tomography angiogram showed occlusion of a superficial temporal artery branch. We treated her with enoxaparin, aspirin, dexamethasone, piperacillin-tazobactam, and intradermal lidocaine. After 6 hyperbaric oxygen therapy (HBO2) treatments in 3 days, the patient showed improvement in appearance with markedly decreased ischemic discoloration and her hearing returned to baseline. Algorithms for treating such injuries generally neglect HBO2. HBO2 is thought to be efficacious in these situations by a variety of mechanisms: oxygenation of ischemic tissues, reduction of edema, amelioration of ischemic/reperfusion injury, promotion of angiogenesis and collagen maturation. Her resolved hearing highlights the utility of HBO2 in sudden hearing loss as well. Injectors should have guidelines for using product, not only on patients but staff as well. Filler courses should include handling complications and include HBO2 in their guidelines. Clinicians should remind patients to seek treatment from qualified clinicians. The goal of a bargain price using self-injection may quickly become expensive and disfiguring.

Original languageEnglish (US)
Article numbere1618
JournalPlastic and Reconstructive Surgery - Global Open
Volume6
Issue number1
DOIs
StatePublished - Jan 1 2018

Fingerprint

Cosmetics
Ischemia
Oxygen
Hearing
Injections
Guidelines
Rejuvenation
Sudden Hearing Loss
Enoxaparin
Temporal Arteries
Hyperbaric Oxygenation
Facial Pain
Hyaluronoglucosaminidase
Ointments
Lidocaine
Reperfusion Injury
Esthetics
Hearing Loss
Dexamethasone
Aspirin

ASJC Scopus subject areas

  • Surgery

Cite this

@article{60f54760bd8a4f5997b0e254f009f339,
title = "Hyperbaric oxygen for ischemia due to injection of cosmetic fillers: Case report and issues",
abstract = "Natural and synthetic fillers have revolutionized aesthetic facial rejuvenation and soft-tissue augmentation. We present a case highlighting the dangers of filler self-injection. A 37-year-old woman self-injected a dermal filler around both temples. She immediately experienced left-side hearing loss, blanching over the left face, and pain. Prompt treatment with hyaluronidase, topical nitro paste, and warm compresses ensued. An emergency computed tomography angiogram showed occlusion of a superficial temporal artery branch. We treated her with enoxaparin, aspirin, dexamethasone, piperacillin-tazobactam, and intradermal lidocaine. After 6 hyperbaric oxygen therapy (HBO2) treatments in 3 days, the patient showed improvement in appearance with markedly decreased ischemic discoloration and her hearing returned to baseline. Algorithms for treating such injuries generally neglect HBO2. HBO2 is thought to be efficacious in these situations by a variety of mechanisms: oxygenation of ischemic tissues, reduction of edema, amelioration of ischemic/reperfusion injury, promotion of angiogenesis and collagen maturation. Her resolved hearing highlights the utility of HBO2 in sudden hearing loss as well. Injectors should have guidelines for using product, not only on patients but staff as well. Filler courses should include handling complications and include HBO2 in their guidelines. Clinicians should remind patients to seek treatment from qualified clinicians. The goal of a bargain price using self-injection may quickly become expensive and disfiguring.",
author = "Raven Henderson and Reilly, {Debra A.} and Cooper, {Jeffrey S.}",
year = "2018",
month = "1",
day = "1",
doi = "10.1097/GOX.0000000000001618",
language = "English (US)",
volume = "6",
journal = "Plastic and Reconstructive Surgery - Global Open",
issn = "2169-7574",
publisher = "Lippincott Williams and Wilkins Ltd.",
number = "1",

}

TY - JOUR

T1 - Hyperbaric oxygen for ischemia due to injection of cosmetic fillers

T2 - Case report and issues

AU - Henderson, Raven

AU - Reilly, Debra A.

AU - Cooper, Jeffrey S.

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Natural and synthetic fillers have revolutionized aesthetic facial rejuvenation and soft-tissue augmentation. We present a case highlighting the dangers of filler self-injection. A 37-year-old woman self-injected a dermal filler around both temples. She immediately experienced left-side hearing loss, blanching over the left face, and pain. Prompt treatment with hyaluronidase, topical nitro paste, and warm compresses ensued. An emergency computed tomography angiogram showed occlusion of a superficial temporal artery branch. We treated her with enoxaparin, aspirin, dexamethasone, piperacillin-tazobactam, and intradermal lidocaine. After 6 hyperbaric oxygen therapy (HBO2) treatments in 3 days, the patient showed improvement in appearance with markedly decreased ischemic discoloration and her hearing returned to baseline. Algorithms for treating such injuries generally neglect HBO2. HBO2 is thought to be efficacious in these situations by a variety of mechanisms: oxygenation of ischemic tissues, reduction of edema, amelioration of ischemic/reperfusion injury, promotion of angiogenesis and collagen maturation. Her resolved hearing highlights the utility of HBO2 in sudden hearing loss as well. Injectors should have guidelines for using product, not only on patients but staff as well. Filler courses should include handling complications and include HBO2 in their guidelines. Clinicians should remind patients to seek treatment from qualified clinicians. The goal of a bargain price using self-injection may quickly become expensive and disfiguring.

AB - Natural and synthetic fillers have revolutionized aesthetic facial rejuvenation and soft-tissue augmentation. We present a case highlighting the dangers of filler self-injection. A 37-year-old woman self-injected a dermal filler around both temples. She immediately experienced left-side hearing loss, blanching over the left face, and pain. Prompt treatment with hyaluronidase, topical nitro paste, and warm compresses ensued. An emergency computed tomography angiogram showed occlusion of a superficial temporal artery branch. We treated her with enoxaparin, aspirin, dexamethasone, piperacillin-tazobactam, and intradermal lidocaine. After 6 hyperbaric oxygen therapy (HBO2) treatments in 3 days, the patient showed improvement in appearance with markedly decreased ischemic discoloration and her hearing returned to baseline. Algorithms for treating such injuries generally neglect HBO2. HBO2 is thought to be efficacious in these situations by a variety of mechanisms: oxygenation of ischemic tissues, reduction of edema, amelioration of ischemic/reperfusion injury, promotion of angiogenesis and collagen maturation. Her resolved hearing highlights the utility of HBO2 in sudden hearing loss as well. Injectors should have guidelines for using product, not only on patients but staff as well. Filler courses should include handling complications and include HBO2 in their guidelines. Clinicians should remind patients to seek treatment from qualified clinicians. The goal of a bargain price using self-injection may quickly become expensive and disfiguring.

UR - http://www.scopus.com/inward/record.url?scp=85065124681&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85065124681&partnerID=8YFLogxK

U2 - 10.1097/GOX.0000000000001618

DO - 10.1097/GOX.0000000000001618

M3 - Article

C2 - 29464158

AN - SCOPUS:85065124681

VL - 6

JO - Plastic and Reconstructive Surgery - Global Open

JF - Plastic and Reconstructive Surgery - Global Open

SN - 2169-7574

IS - 1

M1 - e1618

ER -